Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 135, NWS Columbia, SC

August 18, 2000Clarendon County, Sumter County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 18, 2000, 8:29 PM EDT for Clarendon County, Sumter County, South Carolina. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 18, 2000, 8:29 PM EDT (00:29 UTC)
Expired
Aug 18, 2000, 9:15 PM EDT
In force
46 min
Issued by
NWS Columbia, SC
Area
Whole counties

Counties Clarendon County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 78 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 8:44 PM EDTThunderstorm Wind 50 EPinewood, SCElectric coop reported trees and powerlines down.
Aug 18, 9:15 PM EDTHail 0.75Manning, SCSheriff reported dime size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 7:15 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2000-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4421 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2000-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4421 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
959 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 190030
SVRCAE
SCC027-085-190115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
829 PM EDT FRI AUG 18 2000

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHEASTERN CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 915 PM EDT.

* AT 826 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTHEAST OF EAST SUMTER...OR ABOUT 13
  MILES NORTHEAST OF SOUTH SUMTER...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN CLARENDON COUNTY AT 840 PM EDT
  RURAL NORTHEASTERN SUMTER COUNTY AT 840 PM EDT
  RURAL NORTHEASTERN CLARENDON COUNTY AT 850 PM EDT
  RURAL EASTERN SUMTER COUNTY AT 850 PM EDT

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS.

THIS IS A DANGEROUS STORM WITH 'DAMAGING WINDS. STAY INDOORS AWAY FROM
WINDOWS.

REPORT ANY HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF
OR TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN COLUMBIA.

JDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:58 PM EDT, 5 hours 31 minutes earlier.

Area forecast discussion, Aug 18, 2:58 PM EDT, 5 hours 31 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-077-190641-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
258 PM EDT FRI AUG 18 2000

SHORT WAVE OVER TN WILL MOVE ACROSS THE AREA TONIGHT. THIS IN
CONJUNCTION WITH STRONG INSTABILITY AND SURFACE FRONT WILL BRING
THUNDERSTORMS TO THE AREA THIS EVENING INTO TONIGHT. WILL KEEP
SEVERE WORDING FOR THIS EVENING/TONIGHT AND GO WITH LIKELY OR HIGH
CHANCE POPS.

SURFACE FRONT SHOULD BE JUST SOUTH OF THE AREA BY 12Z SATURDAY.
SURFACE LOW FORMS OVER SRN GA AND SURFACE FLOW BECOMES NORTHEAST.
HIGH PRESSURE BUILDING IN FROM THE NORTH SHOULD DRY OUT MY NORTHERN
COUNTIES. AM A BIT CONCERNED FOR MY SOUTHERN COUNTIES. PROXIMITY OF
FRONT MAY BE ENOUGH KEEP A SLIGHT CHANCE OF SHOWERS/TSTMS IN FOR
SATURDAY. ATMOSPHERE STILL A BIT UNSTABLE. AVN BRINGS IN DRIER AIR
BUT ETA KEEPS QUITE A BIT OF LOW LEVEL MOISTURE AROUND. NO POPS
SATURDAY NIGHT AND SLIGHT CHANCE FOR SUNDAY. FWC/FAN TEMPS CLOSE TO
LOCAL SCHEMES ..SO WILL NOT DEVIATE.

FOR THE EXTENDED...UPPER RIDGE HOLDS OVER TX WITH TROF OVER THE
NORTHEASTERN STATES. APPROACH OF COLD FRONT WEDNESDAY. WILL GO WITH
SLIGHT CHANCE POPS MONDAY AND TUESDAY THEN CHANCE ON WEDNESDAY.
GUIDANCE TEMPS CLOSE TO CLIMATOLOGY. WILL FOLLOW.

FCSTID = 10
CAE   73  90  69  88 /  60  10  10  20
AGS   74  92  69  90 /  50  20  10  20
SSC   71  89  69  88 /  60  10  10  20
OGB   73  92  70  88 /  60  10  10  20

.CAE...
GA...NONE.
SC...NONE.

LM

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 8:09 PM EDTSevere Thunderstorm WarningCAELee36 min
Aug 18, 9:15 PM EDTSevere Thunderstorm WarningCAEClarendon45 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.